Dysphagia and/or chewing...

Discussion in 'I care for a person with dementia' started by fath, Jan 16, 2016.

  1. fath

    fath Registered User

    Apr 3, 2012
    14
    west mids
    Hello ppl...
    on to the most current problem and one which may be in our minds when considering recent News articles..
    Mother, whom I care for 24/7, has for a while now not been able/willing/conscious either of the facts or the necessity to swallow certain tablets without chewing...
    I have been doing some web trawling but so far have not come up with something that does not involve the need to bypass the mouth.. some drugs have not been moved to patches or liquids...
    Has anyone any advice for me as I am still learning as I go along here..:(:eek::confused:
     
  2. bemused1

    bemused1 Registered User

    Mar 4, 2012
    3,402
    If she has dysphagia you need to be very cautious with this. If the medication is small, give it in a yogurt, sweet thing or whatever goes down easily without telling her its there.
    Needs must if it has to be given.
    But I stress you need to be very cautious with this, maybe ask gp first
     
  3. jojop

    jojop Registered User

    Nov 9, 2013
    66
    SE London
    Hi,

    My mum has similar problem, she is on thickened fluids and a pureed diet. I crush all her tablets, sprinkle onto a teaspoon of thickened fluid and she takes them that way. I get her to drink a couple of mouthfuls of juice straight after to ensure they are 'washed' down. Some tablets I crush and sprinkle on a yogurt.
    Check with gp if tablets can be crushed and taken this way.
    Wishing you all the best, Jo x
     
  4. fath

    fath Registered User

    Apr 3, 2012
    14
    west mids
    Thankyou for your input..

    I am sorry that I havent gotten back to this sooner but I have had a lot on including mum bed-ridden after a particularly bad 'Turn'... She is a little better and I have been doing a little research, not too successful yet but I am still working on it and we have now an appointment to see the Consultant .. he has a great deal of respect in the local community, possibly further afield I dont know, and I am going to quiz him...
    I asked the Pharmacist and she can only suggest as have you... this is not helping unfortunately as she seems quite capable of chewing water on occasion... this Trans-dermal Patch idea is the one I am following atm as it has, I think, now come of age as a method of dosage where drugs should be slowly, not chewed for instance, supplied...
    I feel that if any of you see the consultant or even your local GP that we should, those that suffer or may suffer from this in the future, bring the subject up as the more times it is mentioned the more likely there will be a change...
    Transdermal patches are not required for all ppl as they may be able to take 'normal' pills etc... but I feel that in the case of Dementia there should be an alternative....
    Am I starting a campaign? Maybe.. but a soft one... just ask about the possibility whenever you see someone who has influence...;)

    regards fath
     
  5. CJinUSA

    CJinUSA Registered User

    Jan 20, 2014
    1,125
    eastern USA
    Hello. The transdermal patch might work for some. In my mother's case, at age 97, her skin would not be able to take a patch; it's too fragile. She had rubbed raw a spot on her face a couple of months ago, and I tried using bandaids overnight, and I had terrible difficulty getting them off, however gently I pulled. It really made the skin sore. So perhaps for younger people, this might work, but for those of us dealing with extreme elders, we have to use the crushed pill and yogurt method, I imagine. Because my mother is lactose intolerant, I use a product called Silk that is a substitute yogurt. She loves it. Keep us posted!
     
  6. fath

    fath Registered User

    Apr 3, 2012
    14
    west mids
    #6 fath, Feb 17, 2016
    Last edited: Feb 17, 2016
    feedback..

    OK saw the Consultant for mum and the localUK Enhanced Care team for elderly etc...
    He was very supportive as always, I have never heard a bad word against him and his team to date,...
    I asked and he checked, as had the Pharmacist, and Transdermal patch for Melatonin is not yet accepted by NICE and cannot be judged by local Doctors as there is no approval in this country although he did accept that other countries may have it on a list of approved Pharmaceuticals ... I could buy off of the Net but I cannot find any suppliers that have other UK approved drugs and therefore I am not confident to buy this way... 3M are manufacturers of the base materials of Transdermal patches and maybe they will know of a reputable company to try for local supplies of decent Trans-dermal patches for this and other drugs... which may or may not be available on UK prescription...
    I have taken note of what CJinUSA has said and I also have had issues where the skin is easier to remove than a patch.. even a patch for ECG conductivity... and TY for that ... The crushing and the effectiveness of the tablets which are slow release is my issue here... and after comments in UK media about this I feel that Trans-dermal patches, or similar, to replace crushed or chewed tablets would help for those that are dealing with those which cannot comply/understand etc

    anyway... as Melatonin is considered fairly natural as a sleep 'helper' he has allowed an upping of her dose with a warning that it may cause her to be sleepy and therefore maybe prone to falls... as previous posters have said any dose changes should be passed by a qualified Physician
    He, and I, are concerned about my lack of normal/natural sleep caused by mums abnormal times...
    as the 24/7 carer for mum she would not be able to stay at home if my own health were to deteriorate.. and due to her other more complicated health concerns this may not be good...
    I have only started the extra dose last night and it has made her sleepy this morning so I am extra vigilant atm... I will have to see if it is helpful for me too, as yet not but maybe a routine is required with her Dementia...
     
  7. CJinUSA

    CJinUSA Registered User

    Jan 20, 2014
    1,125
    eastern USA
    Sounds like you had a good consult.

    I deliver my mother's medications via mashed up peaches or pears. Her blood pressure and anti-stroke pills are small and round, and they go down easily with the mashed peaches (she doesn't like her dentures in the morning). The Exelon capsule is quite small, and the Keppra is small if broken into two. She can swallow these again with the peaches. I don't fill the teaspoon full of fruit, just about half to 3/4 full, pop the pill on top, and voila.

    I agree about your need to sleep. My mother was restless for several months. I tried several things. Of late, she sleeps through the night now with two Tylenols. I am aware of the news about kidney damage, but as she is at the end stage, this is not quite the concern it might be were she less far along.

    I hope you get all the answers you'd like to have, and hope you get some sleep, too.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.